Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 57, NWS Las Vegas, NV

July 29, 2011San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2011, 4:37 PM PDT for San Bernardino County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2011, 4:37 PM PDT (23:37 UTC)
Expired
Jul 29, 2011, 6:30 PM PDT
In force
113 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3616 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WGUS55 KVEF 292337
FFWVEF
CAC071-300130-
/O.NEW.KVEF.FF.W.0057.110729T2337Z-110730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
437 PM PDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 630 PM PDT.

* AT 428 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR MITCHELL CAVERNS. THE
  STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...KELSO...KELSO DUNES AND MITCHELL
  CAVERNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3478 11603 3512 11614 3523 11600 3526 11566
      3485 11536 3476 11573

$$

JENSEN
2 follow-up statements
899 
WGUS75 KVEF 300018
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
518 PM PDT FRI JUL 29 2011

CAC071-300130-
/O.CON.KVEF.FF.W.0057.000000T0000Z-110730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
518 PM PDT FRI JUL 29 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 507 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN.  THIS STORM WAS 
LOCATED 6 MILES SOUTH OF KELSO. THE THUNDERSTORM WITH EXCESSIVE RAIN 
WAS NEARLY STATIONARY.

ALTHOUGH THUNDERSTORMS HAVE OVERALL DECREASED WITHIN THE WARNED 
AREA...LOCALLY HEAVY RAINFALL WILL CONTINUE TO ADD TO THE WATER 
WHICH PREVIOUSLY HAS FALLEN IN THE AREA. NORMALLY DRY WASHES...LOW 
LYING AREAS...AND LOW WATER CROSSING WILL LIKELY HAVE WATER IN THEM.

LOCATIONS IMPACTED INCLUDE...KELSO...KELSO DUNES AND MITCHELL 
CAVERNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3478 11603 3512 11614 3523 11600 3526 11566
      3485 11536 3476 11573

$$

JENSEN
605 
WGUS75 KVEF 300124
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
624 PM PDT FRI JUL 29 2011

CAC071-300131-
/O.EXP.KVEF.FF.W.0057.000000T0000Z-110730T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
624 PM PDT FRI JUL 29 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

LIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE 
AREA THROUGH THE EVENING. HOWEVER HEAVY RAINFALL WHICH MAY PRODUCE 
FLASH FLOODING IS NO LONGER EXPECTED. THUS THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE AS OF 630 PM PDT.

CAMPERS AND OTHERS ENGAGED IN OUTDOOR ACTIVITIES IN THE 
KELSO...KELSO DUNES AND MITCHEL CAVERNS AREA SHOULD USE CAUTION 
THROUGH THE NIGHT AS FLOWING WATER IN NORMALLY DRY WASHES AND 
PONDING IN LOW LYING AREAS WILL LIKELY BE ENCOUNTERED. REMEMBER THAT 
WATER IS MUCH HARDER TO SEE AT NIGHT.

LAT...LON 3478 11603 3512 11614 3523 11600 3526 11566
      3485 11536 3476 11573

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:45 PM PDT, 52 minutes earlier.

Area forecast discussion, Jul 29, 3:45 PM PDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT FRI JUL 29 2011

.SYNOPSIS...MOISTURE SPREADING FROM NORTHERN MEXICO UP ACROSS THE
ENTIRE REGION WILL LEAD TO EXPANDING COVERAGE OF THUNDERSTORMS EACH
DAY THROUGH THE WEEKEND. DRIER AIR WILL BEGIN TO PUSH INTO
CALIFORNIA MONDAY AND WORK EAST BY MID-WEEK...LIMITING THUNDERSTORMS
TO MAINLY MOHAVE COUNTY BY WEDNESDAY.
&&

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...THUNDERSTORMS CONTINUED
TO EXPAND ACROSS THE REGION THIS AFTERNOON AND THIS LOOKS TO BE THE
BEGINNING OF AN ACTIVE PERIOD THROUGH MONDAY. THE SOUTHEAST TO
SOUTHERLY FLOW ALREADY IN PLACE WILL CONTINUE TO PULL UP MOISTURE
FROM NORTHERN MEXICO. WIDESPREAD PRECIPITABLE WATER VALUES OF 1.5
INCHES OR MORE ARE EXPECTED TO BE IN PLACE ACROSS MOST OF THE REGION
BY SATURDAY MORNING. THUS...HEAVY RAIN WILL BE POSSIBLE WITH ANY
STORMS AND LIGHT STEERING FLOW WILL KEEP STORMS SLOW MOVING.
ALTHOUGH THERE WILL LIKELY BE SOME UPPER LEVEL DISTURBANCES MOVING
UP ACROSS THE REGION AT SOME POINT...THERE IS NOTHING READILY
APPARENT THE NEXT 24 HOURS TO LATCH ONTO WHICH WOULD ACT AS A
FOCUSING MECHANISM ASIDE FROM OROGRAPHICS. SINCE THE SOUTHERN SIERRA
WILL BE THE MOST OBVIOUS AREA FOR NUMEROUS THUNDERSTORMS...A FLASH
FLOOD WATCH WAS ISSUED SATURDAY AND SUNDAY. THE EASTERLY WAVE OVER
WEST TEXAS AND SOUTHERN NEW MEXICO IS FORECAST TO SLOWLY LIFT UP
THROUGH EASTERN ARIZONA AND WESTERN NEW MEXICO...SO IT SHOULD HAVE
LITTLE EFFECT ON OUR FORECAST AREA. THE NAM DOES INDICATE A WEAK
INVERTED TROUGH MOVING UP ACROSS THE REGION SUNDAY AND CONVECTION IS
FORECAST TO EXPAND ACCORDINGLY. OTHERWISE...WILL HAVE TO TAKE IT
DAY-BY-DAY AND WATCH BOUNDARY INTERACTIONS AND OTHER POTENTIAL
FOCUSING POINTS FOR CONVECTION.

.LONG TERM...TUESDAY THROUGH FRIDAY...AN UPPER TROUGH WILL CONTINUE
TO MOVE TOWARDS THE PAC NW ON TUESDAY. THE MODELS ESSENTIALLY SPLIT
ONE PIECE OF THIS TROUGH OFF AND EJECT IN NORTHEAST TOWARDS THE
NORTHERN ROCKIES ON WEDNESDAY INTO THURSDAY BUT STILL MANAGE TO
LEAVE THE MAIN TROUGH AXIS BEHIND ALONG THE WEST COAST WHICH LOOKS
TO SIT THERE THROUGH NEXT WEEKEND. THIS WILL RESULT IN A SOUTHWEST
FLOW ALOFT ACROSS OUR AREA FROM LATE TUESDAY MORNING INTO NEXT
WEEKEND. DRIER AIR WILL GRADUALLY SPREAD EASTWARD WITH TIME. TUESDAY
LOOKS TO REMAIN MOIST AND UNSTABLE FROM THE SPRING MOUNTAINS OF
SOUTHERN NEVADA EASTWARD AND THUS WE KEPT IN SLIGHT CHANCE TO CHANCE
POPS OVER THESE AREAS WITH GHOST POPS AND SOME HIGHER ELEVATION
SLIGHT CHANCE POPS IN AREAS TO THE WEST. BY WEDNESDAY A CONTINUED
EASTWARD MOVEMENT OF DRIER AND STABLE AIR IS EXPECTED AND POPS WERE
CONFINED TO AREAS OF MOHAVE COUNTY AWAY FROM THE COLORADO RIVER AND
FAR EASTERN LINCOLN COUNTY. FOR THURSDAY AND FRIDAY WHILE SOME
MID-LEVEL MOISTURE REMAINS OVER MOHAVE COUNTY...FORECASTED LIFTED
INDEX VALUES OFF THE GFS WERE POSITIVE AND THUS I REMOVED THE
MENTION OF THUNDERSTORMS FROM THE FORECAST THERE AND KEPT THEM OUT
OVER THE REMAINDER OF THE FORECAST AREA. BY NEXT WEEKEND...THE FLOW
ALOFT MAY START TURN MORE SOUTHERLY ALLOWING FOR ADDITIONAL MOISTURE
TO RETURN TO THE AREA. TEMPS WERE GENERALLY KEPT ON A SLOW UPWARD
TREND THROUGH THIS PERIOD...WITH READINGS AT OR A LITTLE BELOW
NORMAL ON TUESDAY AND WEDNESDAY...THEN ABOVE NORMAL BEYOND THAT AS
DRIER AIR SPREADS IN AND SUNSHINE SHOULD BECOME MORE ABUNDANT.
&&

.AVIATION...FOR MCCARRAN...THE MAIN ISSUE THIS EVENING WILL BE THE
POTENTIAL FOR TSRA AND TSRA OUTFLOW BOUNDARIES AT THE AIRPORT
COMPLEX. WHILE IT SHOULD STAY DRY AT THE AIRPORT...WINDS FROM
THUNDERSTORM ACTIVITY AROUND THE AIRPORT COULD CAUSE WINDS TO BECOME
GUSTY AND ERRATIC FROM WHAT THE TAF SHOWS. OTHERWISE WINDS SHOULD
TREND TOWARDS TYPICAL DIURNAL DIRECTIONAL TRENDS THROUGH SATURDAY
EVENING. TSRA WILL BE POSSIBLE AGAIN IN AROUND THE LAS VEGAS VALLEY
ON SATURDAY...ESPECIALLY IN THE AFTERNOON AND EVENING. GUSTY AND
ERRATIC WINDS AS WELL AS REDUCED VSBY AND CIGS WILL BE POSSIBLE IN
AND NEAR TSRA. OVERALL SCT-BKN CLOUDS THROUGH SATURDAY EVENING AOA
14K FEET...WITH BASES AS LOW AS 8K-12K FEET AT TIMES. ALL OF THE
APPROACH CORRIDORS COULD SEE TSRA THIS EVENING AND AGAIN ON
SATURDAY ESPECIALLY IN THE AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE MAIN ISSUE THIS EVENING AND AGAIN SATURDAY
ESPECIALLY IN THE AFTERNOON AND EVENING WILL BE SCT SHRA AND TSRA
ACROSS THE AREA WITH THE HIGHEST CHANCES FOR ACTIVITY OVER THE
HIGHER ELEVATIONS. GUSTY AND ERRATIC WINDS AND REDUCED CIGS AND VSBY
WILL BE POSSIBLE IN AND NEAR ANY TSRA. OTHERWISE WINDS WILL FAVOR
TYPICAL DIURNAL DIRECTIONAL TRENDS THROUGH SATURDAY EVENING. MAINLY
SCT-BKN CLOUDS AOA 12K-16K FEET WITH BASES AS LOW AS 8K-12K FEET AT
TIMES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 29, 5:04 AM PDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
504 AM PDT FRI JUL 29 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-301000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
504 AM PDT FRI JUL 29 2011 /504 AM MST FRI JUL 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR AS MONSOON MOISTURE
INCREASES FROM THE SOUTHEAST. THE THREAT FOR HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF HAZARDOUS WEATHER INCREASES SATURDAY THROUGH MONDAY
AS THERE IS A HIGHER PROBABILITY OF SHOWERS AND THUNDERSTORMS.
THERE WILL BE A GREATER THREAT OF FLASH FLOODING FROM HEAVY
RAINFALL. STORMS WILL ALSO PRODUCE GUSTY WINDS WHICH COULD CATCH
SOME BOATERS OFF GUARD ON AREA LAKES AS WELL AS DANGEROUS
LIGHTNING. THE HIGHER HUMIDITY VALUES WILL LEAD TO A FEELING OF
GREATER DISCOMFORT.

DRIER AIR MOVING INTO CALIFORNIA EARLY IN THE WEEK WILL
EVENTUALLY LIMIT ANY THUNDERSTORMS TO MOHAVE COUNTY BY THE MIDDLE
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 29, 3:12 PM PDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
312 PM PDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             2 W ASPENDELL           37.23N 118.61W
07/29/2011  E0.25 INCH       INYO               CA   TRAINED SPOTTER

            PEA SIZE HAIL WAS REPORTED AT THE LAKE SABRINA BOAT
            LANDING.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:31 PM PDTAreal Flood AdvisoryVEFInyo4 hr
Jul 29, 2:55 PM PDTFlash Flood WarningVEFInyo106 min
Jul 29, 3:04 PM PDTSevere Thunderstorm WarningVEFInyo41 min
Jul 29, 3:16 PM PDTFlash Flood WatchVEFInyo, San Bernardino51 hr
Jul 29, 4:40 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.